Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Morristown, TN

August 10, 2018Washington County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 10, 2018, 8:22 PM EDT for Washington County, Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2018, 8:22 PM EDT (00:22 UTC)
Expired
Aug 10, 2018, 10:31 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Washington County, TN

The radar

The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 8:50 PM EDTFLASH FLOODJohnson City, TNCARS HAVE BEEN DRIVEN INTO FLOODED ROADS AND HAVE BECOME STUCK, REQUIRING POLICE ASSISTANCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WGUS54 KMRX 110022
FFWMRX
TNC179-110330-
/O.NEW.KMRX.FF.W.0022.180811T0022Z-180811T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
822 PM EDT FRI AUG 10 2018

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Northeastern Washington County in east Tennessee...

* Until 1130 PM EDT.

* At 822 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Up to two and a half inches of rain have already 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Johnson City, Jonesborough, Oak Grove, Midway and Central. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3631 8232 3627 8234 3632 8248 3642 8242
      3640 8238 3639 8238 3640 8237 3637 8230

$$

DGS
2 follow-up statements
569 
WGUS74 KMRX 110052
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
852 PM EDT FRI AUG 10 2018

TNC179-110330-
/O.CON.KMRX.FF.W.0022.000000T0000Z-180811T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington TN-
852 PM EDT FRI AUG 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
NORTHEASTERN WASHINGTON COUNTY...

At 850 PM EDT, local law enforcement reported flash flooding in 
downtown Johnson City. Although heavy rain has ended, flooding is 
still a threat.

Some locations that will experience flooding include...
Johnson City, Jonesborough, Oak Grove, Midway and Central. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.


&&

LAT...LON 3631 8232 3627 8234 3632 8248 3642 8242
      3640 8238 3639 8238 3640 8237 3637 8230

$$

DGS
155 
WGUS74 KMRX 110231
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
1031 PM EDT FRI AUG 10 2018

TNC179-110241-
/O.CAN.KMRX.FF.W.0022.000000T0000Z-180811T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington TN-
1031 PM EDT FRI AUG 10 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN WASHINGTON COUNTY IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3631 8232 3627 8234 3632 8248 3642 8242
      3640 8238 3639 8238 3640 8237 3637 8230

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 7:29 PM EDT, 53 minutes earlier.

Area forecast discussion, Aug 10, 7:29 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
729 PM EDT Fri Aug 10 2018

.AVIATION...
Showers are quickly diminishing, but could still impact KTYS/KTRI
for the first couple of hours. Fog will likely form once again
tonight before burning off tomorrow. Conditions should return to
VFR late tomorrow morning/early afternoon.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

ABM
Hazardous weather outlook, Aug 10, 3:37 PM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
337 PM EDT Fri Aug 10 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
337 PM EDT Fri Aug 10 2018 /237 PM CDT Fri Aug 10 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Numerous showers can be expected across the area through late evening.
There is a slight possibility for the development of a few
thunderstorms; mainly early in the evening. The main threat with
these showers will be moderate to occasionally heavy rain, which
may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.